A drug recall occurs when a prescription or over-the-counter drug is removed from the market because of its harmful or side effects. In some cases, drug manufacturers may voluntarily recall their drugs if they discover a problem with their drug.
Drugs are carefully and meticulously examined for safety and efficiency before they reach patients. In the United States, the FDA is the agency that ensures these processes work properly. After the drugs are released, they are constantly monitored by the FDA and drug manufacturers. Drugs can be recalled in case of any problems with the drugs or in case of developments that will create question marks.
A drug recall occurs when a prescription or over-the-counter drug is removed from the market because of its harmful or side effects. In some cases, drug manufacturers may voluntarily recall their drugs if they discover a problem with their drug. Apart from that, the FDA is requesting that the drug is recalled after receiving reports of problems and complaints from the public.
Some factors can cause drug recalls. If a drug is dangerous to health, it is recalled. The health risks of some drugs can be noticed after they are used by a wide audience. For example, in 2000, decongestants and weight loss drugs containing phenylpropanolamine (PPA) were decided to be recalled because PPA increased the risk of cerebral hemorrhage and hemorrhagic stroke. Additionally, the weight loss drug Meridia was recalled from the United States market in 2010 because it increased the risk of heart attack and stroke.
• If a drug is poorly packaged or mislabeled, it will be recalled. Confusing dosing instructions on the medicine or a defective dosing device that comes with the medicine are valid grounds for recalling the medicine.
• If there is a risk of contamination of a drug, it can be recalled. During the manufacture or distribution of drugs, harmful or non-harmful substances may be contaminated. In such a case, this drug is recalled.
• If the information on the medicine box does not match the contents of the medicine, this medicine is recalled. For example, if a medicine is labeled as a pain reliever, but it contains something different, that medicine is recalled.
• If the production quality of the drug is low, this drug is also recalled. Manufacturing defects related to product quality, purity, and efficiency are reasons for a drug recall.
If the medicine you are using and being recalled is not a prescription medicine, you should first stop taking it. Then you can return the medicine to the place where you bought it and ask for your money back. Pharmacies and stores often have a refund and drug return policy for drug recalls. If the medicine you use is recalled, your doctor or pharmacist may recommend you an alternative medicine.
Manufacturers also have a hotline to exchange more information in case of emergency. If the medicine you use has been recalled and this medicine is a prescription medicine, you should call your doctor or pharmacist as soon as possible to find out what medicine you can use instead of this medicine.
If a drug you use has been recalled, do not panic. Remember that drug recalls often happen for minor reasons. If you notice a strange smell, appearance or contamination in the box, bottle or package of a medicine you have purchased, be sure to inform your pharmacist before using the medicine, whether the medicine is recalled or not. Cases related to side effects or drug quality should also be reported to the authorized units.
Even if you do not use drugs, be sure to check that the drugs in your drug store are not recalled. If you have any recalled drugs, safely dispose of them or return them to the pharmacy where you bought them. Many drugs disappear safely in the litter box when mixed with substances such as coffee or cat litter. If you have children in your home, make sure that children cannot reach these medicines.
In very rare cases, drugs can be flushed down the toilet. Be sure to read the disposal information on the labels or cartons of the drugs. If the medicine you take has been recalled and you think that an unusual symptom may be related to the medicine you are using, you should inform your doctor immediately.
In addition, you can get detailed information about healthcare technology trends by reading our article titled Healthcare Technology Trends in 2021 See you on different topics.